Ask a doctor

Hematoma After Radiesse Injection?

I had Radiesse treatment a week ago. During the course of injections, when the doctor got to left cheek, I felt my cheek blow up like a balloon and she made the comment that she must have hit a blood vessel. Also, before leaving the office, she made a second comment about asymmetry referring to my right side.

The next day after the injections, under my left eye, a hematoma developed and the left side was extremely swollen. The right cheek looked caved in and like nothing had been done. I contacted the doctor two days after the injections to express my concern about the hematoma and the caved-in right side and her answer to me was that she was sorry about the hematoma and that she had used the same amount of filler in each cheek.

I have also since then heard some not so great things about this doctor from my neighbor who works for a local attorney. I am afraid to go back to her, my husband is livid because it cost so much and I don't want to wait a year to get rid of this stuff out of my face. I also don't want to spend more money or have more injections...Everyone mentions massaging but in the paperwork the doctor gave me it says not to massage. I have an appointment with this doctor tomorrow but I do not want her to touch my face in any way. Help!

Doctor Answers (3)

Hematoma After Radiesse Injection

+1

Bruising and swelling can occur from any injection. In reviewing your photograph I only see what appears to be some skin bruising but not any gross swelling.  That should go away in a few days.  Initially bruising and swelling may be perceived as uneven results but that will settle down in a few days.


Houston Plastic Surgeon
5.0 out of 5 stars 39 reviews

Bruising is common with injections around the eyes but will resolve with time

+1
JSR:  From your photo, it looks like you got an unfortunate but common side effect after fillers around the eyes-- bruising and swelling.  Without examining you, it's difficult to say if you may have a small hematoma (a blood collection under the skin)-- but looking at the photo, it looks like it is mostly bruising on the surface of the skin. Because the eyelid areas have lots of blood vessel and is thin, it is very prone to bruising.  I warn all my patients that I may bruise them if we treat this area.  Fortunately, if my patients get a bruise, I can use a pulsed dye laser 1-2 days after treatment to help these bruises go away.   As for the results of the injection, I would give it a few weeks after the initial swelling and bruising have resolved to judge.  All fillers can initially cause some swelling that can be seen as uneven results the first few week.  Give it more time to settle.   Best, Dr. Mann

Margaret Mann, MD
Cleveland Dermatologic Surgeon
5.0 out of 5 stars 1 review

Hematoma after Radiesse

+1

Bruising and swelling on the left side will resolve with time. If you truly have a hematoma (blood clot) on the left side, that can take up to a month or even longer to resolve fully. Localized application of heat and gentle massage of the left lower eyelid area would encourage the bruising to resolve faster.

Arnica Montana (available at health food stores in pill and gel form) can be helpful. Beware of the uncommon allergic reaction to this herbal product. I would suggest waiting 1 month before anything further is done at which time any irregularities or asymmetries can be addressed.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.